The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (1388 KB) | Metadata | Table of Contents | ZAA summary
Volume 16, Issue 3, 1997, pp. 631–651
DOI: 10.4171/ZAA/782

Published online: 1997-09-30

Differentiability Properties of the Autonomous Composition Operator in Sobolev Spaces

Massimo Lanza de Cristoforis[1]

(1) Università di Padova, Italy

In this paper, we study the autonomous composition operator, which takes a pair of functions $(f,g)$ into its composite function $f\ o \ g$. We assume that $f$ and $g$ belong to Sobolev spaces defined on open subsets of $\mathbb R^n$, and we concentrate on the case in which the space for $g$ is a Banach algebra. We give a sufficient condition in order that the composition maps bounded sets to bounded sets, and we exploit the density of the polynomial functions in the space for I in order to prove that for suitable Sobolev exponents of the spaces for $f$ and $g$, the composition is continuous and differentiable with continuity up to order $r$, with $r ≥ 1$. Then we show the optimality of such conditions by means of theorems of ’inverse’ type.

Keywords: Superposition operators, nonlinear operators, Sobolev spaces

Lanza de Cristoforis Massimo: Differentiability Properties of the Autonomous Composition Operator in Sobolev Spaces. Z. Anal. Anwend. 16 (1997), 631-651. doi: 10.4171/ZAA/782